Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2012, Article ID 236174, 3 pages
http://dx.doi.org/10.1155/2012/236174
Case Report

Disseminated Exfoliative Dermatitis Associated with All-Transretinoic Acid in the Treatment of Acute Promyelocytic Leukemia

Division of Hematology, Department of Internal Medicine, Istanbul Medical Faculty, Istanbul University, 34093 Istanbul, Turkey

Received 3 April 2012; Accepted 20 June 2012

Academic Editor: Yigal Dror

Copyright © 2012 Yonal Ipek et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Acute promyelocytic leukemia (APL) is a biologically and clinically separate type of acute myeloid leukemia characterized by a translocation involving the retinoic acid receptor-alpha (RARa) locus on chromosome 17, the great majority of which is t(15; 17)(q24.1; q21.1) (Collins (1998), Melnick and Licht (1999), and Grimwade (1999)). Retinoic acid is a critical ligand in the differentiation pathway of multiple tissues, mediated through binding to an RAR. All-trans retinoic acid (ATRA) is a subgroup of the retinoid family, which induces complete remission (CR) in APL by causing differentiation and apoptosis in immature malignant promyelocytes rather than inducing cell death by cytotoxicity (Warrell et al. (1993), Liu et al. (2000), and Cassinat et al. (2001)). ATRA-associated toxicity consisting of headache, fever, weakness, fatigue, dry skin, dermatitis, gastrointestinal disorders, and hypertriglyceridemia has been shown to be mild (Kurzrock et al. (1993)). Herein, we describe a patient with APL that developed an erythematous reaction of the whole body followed by desquamation and exfoliation during ATRA therapy.